Numerous chemicals and hormones impact how we think and function every day. These include dopamine, melatonin, and serotonin. We can't live without them, but an excess can be as dangerous as having too little. An overload of serotonin, for example, leads to serotonin syndrome and has serious consequences.
Serotonin syndrome is a dangerous reaction to a high concentration of serotonin in the body. Some scientists and historians have found references to what they believe is a similar affliction dating back almost 1,000 years, long before it was medically recognized. Serotonin syndrome can occur when the body produces too much serotonin, or in response to medications that increase serotonin.
Serotonin is a naturally occurring chemical that contributes to many bodily functions. Most people know of serotonin's ability to regulate mood and stabilize feelings of happiness, but the chemical's other properties are equally important. It aids bowel movements and digestion, helps the body heal wounds, and affects blood flow and body temperature. It also controls parts of the sleep/wake cycle. A low concentration of serotonin in the brain is linked to depression, while higher levels can lead to agitation.
Serotonin syndrome is commonly caused by a reaction between pharmacological drugs. Two or more drugs may raise serotonin levels excessively, leading to increased serotonergic activity in the central nervous system. The condition can also occur when a new serotonin drug is introduced or when an individual who is sensitive to the chemical takes medication that increases its production.
Moderate symptoms of serotonin syndrome include agitation, restlessness, diarrhea, high blood pressure, sweating, headache, a rapid heartbeat, diarrhea, tremor, and shivering. These symptoms usually begin within minutes or hours of introducing a new medication.
Serotonin syndrome can be life-threatening and cause severe symptoms, such as muscle rigidity, convulsions, high fever, and hallucinations. This broad range of symptoms can worsen in severity if left untreated. A person exhibiting any of the symptoms should talk to a doctor right away.
Laboratory reports may help determine the cause of physical reactions, but most doctors rely on the Hunter Serotonin Toxicity Criteria or HSTC to diagnose serotonin syndrome. The condition is only considered after a doctor has ruled out all other possibilities since it often mimics other illnesses and reactions. To be diagnosed, an individual must have taken a serotonergic agent or a drug that produces effects through interactions with serotonin nerve endings. They also must display at least one of the following symptoms:
The treatment of serotonin syndrome is largely dependent on the severity of the symptoms. Mild cases may only require the discontinuation of problematic medications, though some people may need intravenous fluids or oxygen. A physician may choose to monitor a patient's vital signs and administer a tranquilizer. Most cases clear up about 24 hours after a patient stops taking the drug causing the syndrome.
More severe cases of serotonin syndrome require serious interventions, such as intubation, sedation, and medically induced paralysis. These steps are taken for patients with a high temperature, to prevent the progression to coma, seizures, and other severe cardiovascular issues. The longer a person waits to seek treatment, the more severe their reaction is likely to be, and the more extensive care they will require.
People who take drugs that increase serotonin levels are at risk of developing serotonin syndrome. Other substances, such as herbal supplements, illicit drugs, and a combination of medications, can also cause an adverse reaction. Anti-migraine medications, analgesics, amphetamines, some anti-nausea medications, cocaine, and antidepressants, including those that inhibit the absorption of serotonin, can cause serotonin syndrome in some people.
Preventing serotonin syndrome is best accomplished by monitoring medications and consulting a physician before beginning a new medication or supplement. Always tell your doctor about all the medications, drugs, and supplements you are taking. If you decide to take medications that affect serotonin levels, be aware of the dangers, and monitor your reaction when beginning or stopping the drug.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.